Alert archive / Missouri / Flash Flood Warnings in 2002
Flash Flood Warning 30, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 13, 2002, 12:16 AM CDT for Alexander County, Massac County, Pulaski County, Illinois; 7 counties in Missouri; Ballard County, McCracken County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2002, 12:16 AM CDT (05:16 UTC)
- Expired
- May 13, 2002, 4:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Alexander County, IL, Massac County, IL, Pulaski County, IL, Ballard County, KY, McCracken County, KY, Butler County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO
The radar
The Paducah radar (KPAH), 102 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 5.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 130516
FFWPAH
ILC003-127-153-KYC007-145-MOC023-035-133-143-181-201-207-130915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1215 AM CDT MON MAY 13 2002
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUTLER COUNTY IN SOUTHEAST MISSOURI
CARTER COUNTY IN SOUTHEAST MISSOURI
MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
NEW MADRID COUNTY IN SOUTHEAST MISSOURI
RIPLEY COUNTY IN SOUTHEAST MISSOURI
SCOTT COUNTY IN SOUTHEAST MISSOURI
STODDARD COUNTY IN SOUTHEAST MISSOURI
ALEXANDER COUNTY IN SOUTHERN ILLINOIS
MASSAC COUNTY IN SOUTHERN ILLINOIS
PULASKI COUNTY IN SOUTHERN ILLINOIS
BALLARD COUNTY IN WESTERN KENTUCKY
MCCRACKEN COUNTY IN WESTERN KENTUCKY
* UNTIL 415 AM CDT
* AT 1209 AM CDT...RADAR ESTIMATES OF HEAVY RAIN...RANGING FROM ONE
TO ONE AND ONE HALF INCHES AN HOUR...CONTINUE TO MOVE SLOWLY
SOUTHEAST ACROSS THE BORDER COUNTIES OF SOUTHEAST MISSOURI...THE
SOUTHERN TIP OF ILLINOIS AND INTO WESTERN KENTUCKY.
* HEAVY RAINFALL...RANGING FROM 1 TO 3 INCHES CAN BE EXPECTED TO
PERSIST THROUGH 3 AM CDT. NUMEROUS SECONDARY ROADS...ESPECIALLY IN
LOW LYING AREAS...CAN BE EXPECTED HAVE WATER SPREAD ACROSS THEM
THROUGH 3 AM...WITH NUMEROUS SMALL STREAMS AND CREEKS EXPECTED TO
FLOW OVER BANK FULL IN LESS THAN AN HOUR.
* LOCATIONS IN THE WARNING INCLUDE...
BROOKPORT...CAIRO...KARNAK...METROPOLIS...MOUND CITY...MOUNDS...
TAMMS...BARLOW...GRAHMVILLE...HEATH...LA CENTER...LONE OAK...
LOVELACEVILLE...PADUCAH...REIDLAND...WICKLIFFE...ANNISTON...BELL
CITY...BENTON...BERNIE...BERTRAND...BLOOMFIELD...CANALOU...CHAFFEE...
CHARLESTON...DEXTER...DONIPHAN...DUDLEY...EAST PRAIRIE...ELLSINORE...
ESSEX...FISK...GATEWOOD...GIDEON...HAY-WOOD CITY...HOWARDVILLE...
KELSO...LILBOURN...MATTHEWS...MINER...MOREHOUSE...MORLEY...NAYLOR...
NEELYVILLE...NEW MADRID...ORAN...PARMA...POPLAR BLUFF...PUXICO...
QULIN...RISCO...SCOTT CITY...SIKESTON...VAN BUREN AND WYATT
IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
LAT...LON 3690 9073 3690 9022 3700 9013 3722 8956
3732 8947 3731 8897 3733 8872 3710 8849
3695 8850 3697 8880 3694 8912 3668 8925
3662 8936 3639 8994 3663 8995 3667 9020
3651 9020 3652 9113 3684 9109 3683 9123
3711 9124 3703 9074What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:44 PM CDT, 9 hours 32 minutes earlier.
Area forecast discussion, May 12, 2:44 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002
PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.
BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.
OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
AND EARLY MONDAY.
PRESLEYIn the hours before
Local storm report, May 12, 9:44 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM CAPE GIRARDEAU MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
0926 PM HWY B JUST SOUTH MO FLOODING
05/12/02 OF HWY 72 AND JJ HWY NUMEROUS COUNTY ROADS
BOLLINGER FLOODED REPORTED BY
BOLLINGER COUNTY DESLocal storm report, May 12, 9:56 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM SOUTH PERRY COUNTY MO FLOODING
05/12/02 PERRY NUMEROUS COUNTY ROADS
CLOSED ALONG WITH ALL LOW
WATER BRIDGES THAT REMAIN
IMPASSABLE REPORTED BY
PERRY COUNTY SHERIFFS
OFFICESpecial weather statement, May 12, 10:13 PM CDT, 2 hours 3 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1013 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED... WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY HEAVY RAIN AND FLOODING.
Special weather statement, May 12, 11:10 PM CDT, 1 hour 6 minutes before
ILZ082-083-086-087-090>094-INZ085>088-KYZ001>022-MOZ107>112-114- 130615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1110 PM CDT SUN MAY 12 2002 ...STORMS MAIN THREAT BECOMING HEAVY RAIN AND FLOODING... AT 1100 PM...PADUCAH RADAR SHOWED THE LINE OF STRONGEST STORMS EXTENDING FROM JUST EAST OF OWENSBORO KENTUCKY...SOUTH TO AROUND MADISONVILLE...AND THEN WEST THROUGH PADUCAH...TO NEAR CAIRO ILLINOIS...THROUGH CAPE GIRARDEAU MISSOURI...TO AROUND GREENVILLE. THIS LINE OF STORMS WILL SLOWLY SAG TO THE SOUTH THROUGH THE EARLY MORNING HOURS. RAINFALL AMOUNTS OF UP TO AN INCH AN HOUR WILL BE WIDESPREAD...WITH ISOLATED AMOUNTS POSSIBLY TWICE THAT HIGH. ISOLATED STORMS WITHIN THIS LINE MAY ALSO PRODUCE 40 TO 50 MPH WINDS AND PEA SIZE HAIL. BEHIND THE LINE...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 3/4 INCHES ACROSS A LARGE AREA. NUMEROUS ROAD CLOSURES DUE TO FLOODING HAVE BEEN REPORTED ACROSS THE HILL COUNTRY OF SOUTHEAST MISSOURI...MUCH OF SOUTHWEST ILLINOIS...AND A PORTION OF SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA ALONG THE WABASH. ADDITIONAL RAINFALL OVER SOAKED GROUNDS MAY LEAD TO NEW FLOODING AND WILL CERTAINLY AGGRAVATE THOSE AREAS ALREADY FLOODED.
Local storm report, May 13, 12:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MO FLOODING
05/12/02 WAYNE RTE 34 BETWEEN SILVA AND
PATTERSON WATER OVER HWY
REPORTED BY WAYNE COUNTY
DES
1052 PM IN FLOODING
05/12/02 GIBSON NUMEROUS COUNTY ROADS
FLOODED REPORTED BY EOC
1102 PM MO FLOODING
05/12/02 BOLLINGER NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
BOLLINGER COUNTY DES
1106 PM MO FLOODING
05/12/02 WAYNE HWY 34 AT HWY 143 - ROAD
UNDER WATER..HWY 143 N TO
SAM A. BAKER PARK - UNDER
WATER IN 3 DIFFERENT
AREAS REPORTED BY EOC
1109 PM LIVERMORE KY FLOODING
05/12/02 MCLEAN TREES DOWN REPORTED BY
MCLEAN COUNTY EMA
1114 PM MO HEAVY RAIN
05/12/02 CAPE GIRARDEAU 3.55 INCHES OR RAIN SO
FAR TODAY REPORTED BY
EOC
1114 PM PIEDMONT MO FLOODING
05/12/02 WAYNE NUMEROUS COUNTY ROADS
FLOODED...PIEDMONT
AIRPORT FLOODED REPORTED
BY PIEDMONT EM
1117 PM MO HEAVY RAIN
05/12/02 BOLLINGER 4 - 4 1/2 INCHES OF RAIN
SINCE 830 PM CDT REPORTED
BY BOLLINGER COUNTY
1121 PM GRAND TOWER IL HEAVY RAIN
05/12/02 JACKSON 2.32 INCHES OF RAIN SINCE
700 PM CDT REPORTED BY
TRAINED SPOTTERS
1136 PM MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
1154 PM COLDWATER MO FLOODING
05/12/02 WAYNE PEOPLE TRAPPED IN HOMES
ON CEDAR CREEK IN
COLDWATER REPORTED BY
BOLLINGER COUNTY EMLocal storm report, May 13, 12:13 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1213 AM CDT MON MAY 13 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM MO FLOODING
05/12/02 WAYNE RTE 34 BETWEEN SILVA AND
PATTERSON WATER OVER HWY
REPORTED BY WAYNE COUNTY
DES
1052 PM IN FLOODING
05/12/02 GIBSON NUMEROUS COUNTY ROADS
FLOODED REPORTED BY EOC
1102 PM MO FLOODING
05/12/02 BOLLINGER NUMEROUS COUNTY ROADS
FLOODED REPORTED BY
BOLLINGER COUNTY DES
1106 PM MO FLOODING
05/12/02 WAYNE HWY 34 AT HWY 143 - ROAD
UNDER WATER..HWY 143 N TO
SAM A. BAKER PARK - UNDER
WATER IN 3 DIFFERENT
AREAS REPORTED BY EOC
1109 PM LIVERMORE KY WIND DAMAGE
05/12/02 MCLEAN SEVERAL SMALL TREES DOWN
REPORTED BY MCLEAN COUNTY
EMA
1114 PM MO HEAVY RAIN
05/12/02 CAPE GIRARDEAU 3.55 INCHES OR RAIN SO
FAR TODAY REPORTED BY
EOC
1114 PM PIEDMONT MO FLOODING
05/12/02 WAYNE NUMEROUS COUNTY ROADS
FLOODED...PIEDMONT
AIRPORT FLOODED REPORTED
BY PIEDMONT EM
1117 PM MO HEAVY RAIN
05/12/02 BOLLINGER 4 - 4 1/2 INCHES OF RAIN
SINCE 830 PM CDT REPORTED
BY BOLLINGER COUNTY
1121 PM GRAND TOWER IL HEAVY RAIN
05/12/02 JACKSON 2.32 INCHES OF RAIN SINCE
700 PM CDT REPORTED BY
TRAINED SPOTTERS
1136 PM MO FLOODING
05/12/02 CAPE GIRARDEAU NUMEROUS COUNTY ROADS
FLOODED REPORTED BY CAPE
GIRARDEAU COUNTY SHERIFFS
OFFICE
1154 PM COLDWATER MO FLOODING
05/12/02 WAYNE PEOPLE TRAPPED IN HOMES
ON CEDAR CREEK IN
COLDWATER REPORTED BY
BOLLINGER COUNTY EMThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 67 min |
| May 12, 7:24 PM CDT | Severe Thunderstorm Warning | PAH | Perry | 51 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 68 min |
| May 12, 8:08 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more | 6 hr |
| May 12, 10:41 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| May 12, 11:06 PM CDT | Flash Flood Warning | PAH | Pope | 3 hr |
| May 13, 1:56 AM CDT | Flash Flood Warning | PAH | Union | 4 hr |
| May 13, 2:11 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 4 hr |
| May 12, 10:52 PM CDT | Flash Flood Warning | PAH | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2002Flash Flood Warnings in Illinois, 2002Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.